Dealing with the side effects of treatment
Some types of prostate cancer treatment cause side effects, either during the treatment or afterwards. You may be offered additional treatments to help stop or reduce the side effects of your prostate cancer treatment. A member of your healthcare team should discuss these with you.
If your treatment causes problems with erections you should be offered access to a specialist erectile dysfunction service. You should be offered a drug called a PDE5 inhibitor to improve your chance of having spontaneous erections. If the PDE5 inhibitor doesn't work well enough, you should be offered a vacuum device, intraurethral insert, penile injection or penile prosthesis.
Some treatments for prostate cancer can affect a man's ability to father children. If you are concerned about losing your fertility you should be offered sperm storage before you have treatment.
It can be harder to control urination after treatment for prostate cancer. A member of your healthcare team should discuss this with you. If you are having problems with urination you should be referred to a specialist service that deals with this type of problem.
Radiotherapy for prostate cancer can cause bowel problems. If you develop signs or symptoms of a bowel problem you should be offered treatment from a healthcare team who are experienced in treating bowel problems caused by radiotherapy.
If you have troublesome hot flushes from hormone therapy you should be offered a drug called medroxyprogesterone to help relieve them. A member of your healthcare team should tell you that there is no good-quality evidence for the use of complementary therapies to treat hot flushes.
Hormone therapy for prostate cancer can cause osteoporosis, when the bones become fragile and break easily (known as fragility fractures). A member of your healthcare team may assess your risk of having a fragility fracture. See Other NICE guidance for details of our guidance on assessing the risk of fragility fractures.
If you have osteoporosis and you are having hormone therapy, you should be offered a type of drug called a bisphosphonate to treat your osteoporosis. If you cannot take bisphosphonates you may be offered a drug called denosumab.
You should not usually be offered a bisphosphonate to prevent osteoporosis.
Hormone therapy with a drug called bicalutamide for more than 6 months can cause the breasts to become enlarged. If you are having bicalutamide therapy for 6 months or more, you should be offered radiotherapy to both breast buds within the first month to prevent them from becoming enlarged. If the radiotherapy doesn't work well enough you may be offered a drug called tamoxifen.
A member of your healthcare team should explain that fatigue is a common side effect of hormone therapy and is not necessarily a symptom of your cancer. They should offer you a 12-week programme of supervised resistance and aerobic exercise, done at least twice a week, to reduce your fatigue and improve your quality of life.